Health

Are You Taking Medications that Cause Weight Gain?

Are you gaining weight despite daily exercise and calorie restriction? If you’ve put on a few pounds recently, you may want to check your list of medications. Certain types of commonly prescribed medications are known to cause weight gain and could be keeping the weight on you despite your best efforts at diet and exercise. Many people don’t consider the fact that medications can cause weight gain and are often relieved to learn there’s a reason why they can’t fit into their size six jeans anymore. What are some of the drugs that cause weight gain?

Medications that cause weight gain: Antidepressants

Whether or not you gain weight on an antidepressant has a lot to do with which antidepressant you’re taking. Tricyclic antidepressants such as Zoloft tend to cause weight gain while weight loss can sometimes occur with Wellbutrin and the class of antidepressants known as SSRI’s. Why does this occur? It may be that when a person is depressed, he tends to eat less. When the depression improves, appetite increases and weight gain is the result. If you’re on an antidepressant and experiencing weight gain, talk to your doctor and see if it’s possible to switch to another antidepressant medication but don’t stop taking it on your own.

Medications that cause weight gain: Corticosteroids

If you’re taking oral corticosteroids such as prednisone to treat an inflammatory condition, you may experience fluid retention and weight gain. The fluid retention in this case is due to the tendency of steroids to cause sodium retention. Corticosteroids also increase appetite which results in weight gain due to increased caloric consumption. This class of medications is also known to cause redistribution of weight with more fat deposits appearing on the upper body including the abdominal region and face. Staying active and using the lowest dose possible to control symptoms can help to reduce weight gain with these drugs.

Medications that cause weight gain: Diabetic medications

Some medications used to treat Type 2 diabetes can cause weight gain. These include the classes of drugs known as sulfonylureas and thiazolidinediones, as well as insulin. It’s thought that these drugs lower blood sugar which increases the appetite resulting in higher calorie consumption. Another diabetes medication known as Glucophage actually reduces weight by lowering insulin levels and decreasing hunger. This medication can sometimes be added to a diabetics treatment regimen to prevent some of the weight gain associated with other diabetic medications.

Medications that cause weight gain: Anti-psychotic medications

Many of the medications used to treat bipolar and schizophrenic disorders can cause weight gain. One of the most notorious anti-psychotic medications for causing weight gain is Olanzapine which also increases blood lipid levels and causes other metabolic abnormalities. If you’re taking anti-psychotic medications and are experiencing weight gain, you may want to talk to your doctor about measures to offset the weight gain such as increasing physical activity and altering your diet.

Other drugs that cause weight gain include certain antihypertensives, antihistamines, and anticonvulsants. Although birth control pills are often blamed for weight gain, studies have shown that true weight gain, if it occurs, is usually minor, although fluid retention does occur in many cases which can elevate the number on the scale.

If you’re having trouble taking off those excess pounds, ask your doctor is your medications could be contributing to the problem.

These are some of the simplest coolsculpting techniques that have to be followed to keep your weight in check.

Leave a Comment

Your email address will not be published. Required fields are marked *

*